Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 180, NWS Columbia, SC

July 26, 2017Richmond County, Georgia; Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 26, 2017, 3:12 PM EDT for Richmond County, Georgia; Aiken County, South Carolina. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2017, 3:12 PM EDT (19:12 UTC)
Expired
Jul 26, 2017, 4:00 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 3:23 PM EDTTSTM WND DMGClearwater, SCSC HIGHWAY PATROL REPORTED TREES DOWN ON CHEROKEE DRIVE NEAR HIGHWAY 78.
Jul 26, 3:32 PM EDTTSTM WND DMG2 Sw North Augusta, SCPUBLIC REPORTED TREES DOWN BLOCKING THE ROADWAY AT HAMMONDS FERRY ROAD, NORTH AUGUSTA. REPORT RELAYED THROUGH BROADCAST MEDIA PARTNERS.
Jul 26, 3:33 PM EDTTSTM WND GST 392 Wnw Augusta, GADNL ASOS REPORTED A 39 MPH WIND GUST AT 19:33 UTC.
Jul 26, 3:35 PM EDTTSTM WND DMG2 Sw North Augusta, SCA LARGE TREE DOWN BLOCKING THE ROAD ON WEST BUENA VISTA AVENUE NEAR GEORGETOWN COURT.
Jul 26, 3:35 PM EDTTSTM WND DMG2 Sw North Augusta, SCSEVERAL LARGE TREES DOWN ON THE GREENWAY AT THE RIVERVIEW PARK AND ACTIVITY CENTER.
Jul 26, 3:40 PM EDTTSTM WND DMG2 Ssw North Augusta, SCPOWER IS OUT IN THE WEST BUENA VISTA AVENUE AND GEORGIA AVENUE SECTION OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS52 KCAE 261912
SVRCAE
GAC245-SCC003-262000-
/O.NEW.KCAE.SV.W.0180.170726T1912Z-170726T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
312 PM EDT WED JUL 26 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Richmond County in east central Georgia...
  West central Aiken County in central South Carolina...

* Until 400 PM EDT

* At 312 PM EDT, a severe thunderstorm was located over Augusta, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  North Augusta, Augusta, Clearwater, Belvedere, Fort Gordon,
  Martinez, Hephzibah and Burnettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3355 8203 3353 8201 3358 8195 3346 8182
      3327 8208 3342 8220
TIME...MOT...LOC 1912Z 045DEG 4KT 3349 8199 

HAIL...0.88IN
WIND...60MPH
 
$$

CJR
3 follow-up statements
316 
WWUS52 KCAE 261925
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
325 PM EDT WED JUL 26 2017

GAC245-SCC003-262000-
/O.CON.KCAE.SV.W.0180.000000T0000Z-170726T2000Z/
Richmond GA-Aiken SC-
325 PM EDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL RICHMOND AND WEST CENTRAL AIKEN COUNTIES...

At 322 PM EDT, a severe thunderstorm was located over Augusta, moving
southwest at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, Fort Gordon, Martinez,
Hephzibah and Burnettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead ponding of 
water on roadways, motorists use caution. Do not drive your vehicle 
through flooded roadways.

&&

LAT...LON 3355 8203 3353 8201 3358 8195 3346 8182
      3327 8208 3342 8220
TIME...MOT...LOC 1922Z 053DEG 6KT 3348 8200 

HAIL...0.88IN
WIND...60MPH
 
$$

CJR
315 
WWUS52 KCAE 261939
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
339 PM EDT WED JUL 26 2017

SCC003-261948-
/O.CAN.KCAE.SV.W.0180.000000T0000Z-170726T2000Z/
Aiken SC-
339 PM EDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AIKEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3355 8203 3351 8199 3349 8199 3346 8193
      3344 8191 3342 8193 3341 8191 3341 8194
      3338 8193 3327 8208 3342 8220
TIME...MOT...LOC 1938Z 045DEG 4KT 3347 8202 

$$

GAC245-262000-
/O.CON.KCAE.SV.W.0180.000000T0000Z-170726T2000Z/
Richmond GA-
339 PM EDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL RICHMOND COUNTY...

At 338 PM EDT, a severe thunderstorm was located over Augusta, and is
nearly stationary.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Augusta, Fort Gordon, Martinez and Hephzibah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3355 8203 3351 8199 3349 8199 3346 8193
      3344 8191 3342 8193 3341 8191 3341 8194
      3338 8193 3327 8208 3342 8220
TIME...MOT...LOC 1938Z 045DEG 4KT 3347 8202 

HAIL...0.75IN
WIND...60MPH
 
$$

fwa
813 
WWUS52 KCAE 261956
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
356 PM EDT WED JUL 26 2017

GAC245-262006-
/O.EXP.KCAE.SV.W.0180.000000T0000Z-170726T2000Z/
Richmond GA-
356 PM EDT WED JUL 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHMOND COUNTY WILL
EXPIRE AT 400 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3355 8203 3351 8199 3349 8199 3346 8193
      3344 8191 3342 8193 3341 8191 3341 8194
      3338 8193 3327 8208 3342 8220
TIME...MOT...LOC 1956Z 045DEG 4KT 3346 8203 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:51 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 26, 2:51 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
251 PM EDT Wed Jul 26 2017

.SYNOPSIS...
A weak front over the Midlands will dissipate by tonight. High
pressure will briefly build over the area on Thursday. A pre-
frontal trough will shift over the area Friday, followed by a
stronger cold front from the northwest Friday night and
Saturday. Cooler and drier conditions are then expected into
early next week as high pressure builds over the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over the region with embedded disturbance over SE
GA, shifting SE. Surface back door boundary currently pushing SW
through central SC, towards the CSRA and southern Midlands.
Latest SPC mesoanalysis indicating moisture gradient over the
region with precipitable water (PW) values ranging from 1.5
inches NE forecast area (FA) to 2 inches SW FA. Low level
convergence along the surface boundary, with enhanced
instability and moisture closer to the upper disturbance favors
highest POPs CSRA and southern Midlands this afternoon. Due to
high PW values, locally heavy rain possible over that area. Will
expect convection to dissipate this evening with loss of
heating.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday night...Upper level ridging will briefly
nose into the area from the west, while surface high pressure
builds in from off the NC coast. Onshore flow could advect some
moisture into the eastern Midlands and parts of the CSRA and
will indicate isolated showers/thunderstorms in those areas, but
overall weak subsidence and limited moisture should result in
rain-free conditions across much of the area. Temperatures
should warm to highs in the lower 90s, with nighttime lows
remaining mild in the lower to mid 70s.

Friday and Friday night...a short wave trough and associated
weak pre-frontal surface trough will shift into the area on
Friday. Convection is expected to develop during the day in a
moderately unstable atmosphere, aided by low-level convergence
along the surface trough and forcing for ascent from the
approaching short wave energy aloft. Expect coverage to range
from numerous across the northern Midlands, to scattered
elsewhere. Conditions appear favorable for a few of the
thunderstorms to become severe, mainly capable of producing
damaging wind gusts. The potential for numerous showers and
thunderstorms will continue into Friday night in advance of a
strong cold front approaching from the northwest.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Models differ a bit in timing, but a strong cold front appears
to drop southeast across the area on Saturday. Abundant moisture
and sufficient instability will support a good coverage of
showers and thunderstorms over most of the area in the morning,
with coverage diminishing from the northwest in the afternoon
and early evening. Depending on the timing of the front, a few
severe thunderstorms could occur.

Much cooler and drier conditions will prevail Sunday through
Tuesday as surface high pressure builds into the region from the
north.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Upper trough over the region with embedded disturbance over SE
GA, shifting SE. Surface back door frontal boundary currently
pushing SW through central SC, towards the CSRA and southern
Midlands. Lower cloudiness with MVFR CIGs just behind the
boundary appear will affect CAE/CUB in the near term and is
expected to dissipate or lift to VFR bases early this
Main focus will be on thunderstorm potential along the surface
boundary, with expectations of good chances of shower and
thunderstorms for DNL/AGS, and possibly OGB, this afternoon.
Will expect convection to dissipate this evening with loss of
heating. Low level moisture and a weak SE low level flow could
promote some fog/stratus late tonight.

EXTENDED AVIATION OUTLOOK...VFR conditions appear to prevail
Thursday, then flight restrictions will be possible in
scattered-numerous showers and thunderstorms Friday into
Saturday as a cold front moves through. Drier conditions then
expected into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 26, 9:51 AM EDT, 5 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
951 AM EDT Wed Jul 26 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271400-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
951 AM EDT Wed Jul 26 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Due to high atmospheric moisture content, thunderstorms could produce
locally heavy rainfall mainly over the Central Savannah River Area
and southern Midlands.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of showers and thunderstorms on Thursday, and
isolated severe storms are possible. On Friday and Friday night, a
strong cold front will bring a better chance for storms and a slight
risk of severe weather. There is potential for widespread damaging
winds in the afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

In the hours before

Special weather statement, Jul 26, 2:33 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Columbia SC
233 PM EDT WED JUL 26 2017

SCZ030-261900-
Aiken-
233 PM EDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AIKEN COUNTY...

At 233 PM EDT, a strong thunderstorm was located 10 miles northeast
of Aiken, moving southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Aiken and New Ellenton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3377 8159 3363 8146 3344 8165 3364 8186
TIME...MOT...LOC 1833Z 049DEG 9KT 3366 8160
Special weather statement, Jul 26, 2:52 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
252 PM EDT WED JUL 26 2017

GAZ064-261915-
Columbia-
252 PM EDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY...

At 252 PM EDT, a strong thunderstorm was located near Evans, moving
west at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Grovetown, Evans, Martinez and Harlem.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3367 8239 3369 8222 3367 8220 3363 8220
      3361 8217 3361 8216 3359 8213 3360 8211
      3354 8206 3339 8230 3366 8240
TIME...MOT...LOC 1852Z 069DEG 8KT 3360 8218

fwa
Special weather statement, Jul 26, 3:05 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
305 PM EDT WED JUL 26 2017

GAZ065-SCZ030-261930-
Richmond-Aiken-
305 PM EDT WED JUL 26 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RICHMOND AND WESTERN
AIKEN COUNTIES...

At 305 PM EDT, a strong thunderstorm was located over Gloverville, or
near Aiken, moving west at 15 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Aiken, North Augusta, Augusta, Clearwater, Belvedere, New Ellenton,
Jackson, Gloverville and Burnettown.

LAT...LON 3348 8211 3354 8203 3353 8201 3374 8175
      3341 8154 3326 8194
TIME...MOT...LOC 1905Z 071DEG 13KT 3356 8182

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:52 PM EDTSpecial Weather StatementCAEColumbia23 min
Jul 26, 2:56 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie49 min
Jul 26, 3:43 PM EDTAreal Flood AdvisoryCAEColumbia, McDuffie, Richmond2 hr
Jul 26, 2:15 PM EDTAreal Flood AdvisoryCAEAiken, Orangeburg2 hr
Jul 26, 2:33 PM EDTSpecial Weather StatementCAEAiken27 min
Jul 26, 3:05 PM EDTSpecial Weather StatementCAEAiken25 min
Jul 26, 4:15 PM EDTSpecial Weather StatementCAESaluda45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.